Alert archive / Georgia / Flash Flood Watches in 2020

Flash Flood Watch 14, NWS Atlanta, GA

November 12, 20209 counties in Georgia

NWS Atlanta, GA issued this flash flood watch at Nov 12, 2020, 6:03 AM EST for 9 counties in Georgia. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Nov 12, 2020, 6:03 AM EST (11:03 UTC)
Expired
Nov 12, 2020, 11:00 AM EST
In force
5 hr
Issued by
NWS Atlanta, GA
Flood severity
None

Counties Baldwin County, GA, Glascock County, GA, Hancock County, GA, Jefferson County, GA, Taliaferro County, GA, Warren County, GA, Washington County, GA, Wilkes County, GA, Wilkinson County, GA

The radar

The Robins AFB radar (KJGX), 79 km from the middle of the area, began a volume at 11:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 11.1 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2020-11-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 410 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2020-11-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
410 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
759 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

177 
WGUS62 KFFC 121103
FFAFFC

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Peachtree City GA
603 AM EST Thu Nov 12 2020

GAZ039-051-061-062-073>076-084-121600-
/O.NEW.KFFC.FF.A.0014.201112T1103Z-201112T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wilkes-Taliaferro-Hancock-Warren-Baldwin-Washington-Glascock-
Jefferson-Wilkinson-
Including the cities of  and Milledgeville
603 AM EST Thu Nov 12 2020

...FLASH FLOOD WATCH IN EFFECT UNTIL 11 AM EST THIS MORNING...

The National Weather Service in Peachtree City has issued a

* Flash Flood Watch for portions of central Georgia and east central 
  Georgia, including the following areas, in central Georgia, 
  Baldwin and Wilkinson. In east central Georgia, Glascock, Hancock, 
  Jefferson, Taliaferro, Warren, Washington and Wilkes.

* Until 11 AM EST this morning

* A band of very heavy rain associated with Tropical Storm Eta will 
  persist through much of the morning producing additional rainfall 
  of 2 to 4 inches with locally higher amounts.

* Creeks and streams may rise out of their banks and inundate 
  fields, roads, businesses and other property. Roads may be closed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead to 
Flash Flooding. Flash Flooding is a very dangerous situation. You 
should monitor later forecasts and be prepared to take action should 
Flash Flood Warnings be issued.

&&

$$
1 follow-up statement
236 
WGUS62 KFFC 121542
FFAFFC

Flood Watch
National Weather Service Peachtree City GA
1042 AM EST Thu Nov 12 2020

GAZ039-051-061-062-073>076-084-121645-
/O.EXP.KFFC.FF.A.0014.000000T0000Z-201112T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wilkes-Taliaferro-Hancock-Warren-Baldwin-Washington-Glascock-
Jefferson-Wilkinson-
Including the cities of  and Milledgeville
1042 AM EST Thu Nov 12 2020

...FLASH FLOOD WATCH WILL EXPIRE AT 11 AM EST THIS MORNING...

The Flash Flood Watch for portions of central Georgia and east 
central Georgia, including the following areas, in central Georgia, 
Baldwin and Wilkinson. In east central Georgia, Glascock, Hancock, 
Jefferson, Taliaferro, Warren, Washington and Wilkes will expire AT 
11 AM EST this morning.

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this flash flood watch went out at Nov 12, 4:16 AM EST, 1 hour 47 minutes earlier.

Area forecast discussion, Nov 12, 4:16 AM EST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
416 AM EST Thu Nov 12 2020

.SHORT TERM /Today through Friday/...

Main concern in the short term period is heavy rainfall from Eta and
possible flash flooding mainly this morning over eastcentral GA.
Rest of forecast looks good with no significant weather expected.

Rainfall has been very efficient Wednesday evening and early this
morning with banded amounts of 1-3 inches. PW value on 00Z KFFC raob
was 1.83 inches, which is well above the moving average of max
values for this date. However, airmass over middle GA represented
much better by KJAX sounding which had 2.29 PW. That is higher than
any other observed value in November there since soundings began in
1955.

TLDR; expect very heavy rainfall and some isolated flash flooding is
possible. Threat will end as rainbands associated with Eta move east
out of CWA this afternoon.

As mentioned, clearing skies and with weather hazards or impacts
expected after this moves out. Still above normal temps for a while
and some drier air moving in Friday.

SNELSON

.LONG TERM /Friday Night through Wednesday/...

The long term period begins as a dry one across the area as high
pressure builds over the Ohio Valley with ridging all the way into
the deep south including the local area. Despite the northerly
drainage flow, the flow aloft remains SW and thus no real
intrusion of cold air resulting in temperatures remaining at to
just above climo through Saturday.

Initial shortwave late Saturday into Sat night looks to move into
the Tennessee Valley and well north of the local area and so no
pops anticipated. Instead, will have to wait for the actual front
which is not slated until Sunday. Models continue to indicate a
moisture starved system and consequently low pops as it
progresses through. Decent lift across the far northern zones
noted and will keep the low end chance pops there but quickly
transition to 10 percent or less toward the Atlanta metro.

Finally a decent push of some cooler air behind this front should
push values across North GA below climatological norms with highs
in the lower 60s on Monday and upper 30s for lows Tue and Wed
mornings. No other rain chances exist past Sunday through the
remainder of the extended period.

Deese

&&

.AVIATION... 06Z Update... IFR conditions expected thru 15Z even
as SHRA moves east away from most fcst points. Rapid clearing
after 15Z with VFR and SCT250 expected by 18-19Z. Low clouds may
redevelop over NE GA including KAHN after 03Z Fri but not expected
to push into ATL metro airports. NW sfc winds will increase to
8-11kts after 17Z then decrease to 3-6kts after 03Z.

//ATL Confidence...06Z Update...
Low confidence on IFR cigs in ATL metro after 03Z Fri.
Medium-High confidence on all other elements.

SNELSON

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          79  59  75  49 /  30  10   0   5
Atlanta         74  53  71  47 /  10   0   0   0
Blairsville     71  49  66  42 /  20   5   0   0
Cartersville    73  48  70  43 /  10   0   0   0
Columbus        80  55  77  49 /  10   0   0   5
Gainesville     77  56  72  48 /  20  10   0   0
Macon           82  56  79  50 /  50   5   0   5
Rome            73  48  71  43 /   5   0   0   0
Peachtree City  75  53  72  46 /  10   0   0   0
Vidalia         79  65  77  55 /  50  10  10  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SNELSON
LONG TERM....Deese
AVIATION...SNELSON
Hazardous weather outlook, Nov 12, 4:56 AM EST, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
456 AM EST Thu Nov 12 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-131000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
456 AM EST Thu Nov 12 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Rich tropical moisture associated with Tropical Storm Eta will
cause heavy rain over portions of eastcentral Georgia this
morning resulting in isolated areas of flash flooding. Heavy rain
will move out by noon and any creeks and rivers out of their banks
will begin to recede later in the afternoon and evening. No other
additional hazards are expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Nov 12, 12:20 AM EST, 5 hours 43 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1220 AM EST Thu Nov 12 2020

GAZ008-009-015-016-023-024-120600-
Hall GA-Banks GA-Union GA-Towns GA-White GA-Lumpkin GA-
1220 AM EST Thu Nov 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HALL...NORTHWESTERN
BANKS...UNION...TOWNS...WHITE AND NORTHEASTERN LUMPKIN COUNTIES UNTIL
100 AM EST...

At 1219 AM EST...a cluster of showers with heavy rain was near
Sautee, or near Cleveland...moving northeast at 35 mph.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary street flooding especially
           in poor drainage areas.

Some locations in the path of this storm include
Cleveland, Hiawassee, Blairsville, Young Harris, Helen, Unicoi State
Park, Robertstown, Blue Mountain Shelter, Gumlog, Mossy Creek, Titus,
Woods Hole Shelter, Low Gap Shelter, Vogel State Park, Anna Ruby
Falls, Leaf, Plum Orchard Gap Shelter, Turners Corner, Sautee and
Qualatchee Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.  Electrical
appliances should not be used unless in an emergency. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3495 8355 3494 8360 3492 8359 3491 8363
      3488 8366 3482 8365 3480 8368 3476 8363
      3469 8364 3465 8366 3455 8362 3451 8367
      3443 8361 3449 8355 3449 8352 3440 8364
      3478 8409 3480 8410 3499 8392 3499 8355
TIME...MOT...LOC 0519Z 234DEG 30KT 3465 8371
Special weather statement, Nov 12, 3:49 AM EST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
349 AM EST Thu Nov 12 2020

GAZ072-082>084-094-095-120930-
Peach GA-Wilkinson GA-Bibb GA-Houston GA-Jones GA-Twiggs GA-
349 AM EST Thu Nov 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PEACH...WESTERN
WILKINSON...EASTERN BIBB...HOUSTON...SOUTHEASTERN JONES AND TWIGGS
COUNTIES UNTIL 430 AM EST...

At 348 AM EST...heavy rain was over Huber, or 9 miles southeast of
Macon...moving northeast at 30 mph.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary street flooding especially
           in poor drainage areas.

Some locations in the path of this storm include
Macon, Perry, Jeffersonville, Warner Robins, Centerville, Gordon,
McIntyre, Robins Air Force Base, Marion, Hayneville, Postell,
Meadowdale, Houston Lake, Mountain Springs, Griswoldville, Grove
Park, Moss Oak, Kathleen, Sand Bed and Bullard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.  Electrical
appliances should not be used unless in an emergency. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3234 8361 3236 8382 3298 8361 3286 8320
TIME...MOT...LOC 0848Z 212DEG 27KT 3270 8357

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 11, 10:35 PM ESTFlash Flood WarningFFCDeKalb, Fulton, Gwinnett6 hr
Nov 12, 12:05 AM ESTRiver Flood WarningFFCForsyth, Fulton6 hr
Nov 12, 12:20 AM ESTSpecial Weather StatementFFCTowns, Union, White40 min
Nov 12, 1:37 AM ESTFlash Flood WarningFFCTowns, White5 hr
Nov 12, 3:49 AM ESTSpecial Weather StatementFFCHouston, Twiggs41 min
Nov 12, 4:13 AM ESTFlash Flood WarningFFCGreene, Oglethorpe, Putnam6 hr
Nov 12, 4:16 AM ESTFlash Flood WarningFFCHouston6 hr
Nov 12, 4:27 AM ESTRiver Flood WarningFFCForsyth7 hr
Nov 12, 5:24 AM ESTFlash Flood WarningFFCBaldwin, Hancock6 hr
Nov 12, 6:01 AM ESTFlash Flood WarningFFCTaliaferro, Warren, Wilkes6 hr
Nov 12, 6:40 AM ESTRiver Flood WarningFFCForsyth, Fulton30 hr

Nearby

Flash Flood Watches in Georgia, 2020Every flash flood watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.